Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Spokane, WA

May 2, 2023Shoshone County, Idaho

NWS Spokane, WA issued this flash flood warning at May 2, 2023, 5:40 PM PDT for Shoshone County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2023, 5:40 PM PDT (00:40 UTC)
Expired
May 2, 2023, 8:45 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 121 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGUS56 KOTX 030040
FFWOTX
IDC079-030345-
/O.NEW.KOTX.FF.W.0001.230503T0040Z-230503T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
540 PM PDT Tue May 2 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Southwestern Shoshone County in the panhandle of Idaho...

* Until 845 PM PDT.

* At 540 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Calder and Huckleberry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4719 11609 4719 11627 4733 11629 4732 11607
      4724 11606

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SVH
1 follow-up statement
101 
WGUS76 KOTX 030339
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
839 PM PDT Tue May 2 2023

IDC079-030349-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-230503T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shoshone ID-
839 PM PDT Tue May 2 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR 
SOUTHWESTERN SHOSHONE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4719 11609 4719 11627 4733 11629 4732 11607
      4724 11606

$$

SVH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:25 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 2, 3:25 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
325 PM PDT Tue May 2 2023

.SYNOPSIS...
A more unsettled and active pattern will develop this week, with
a chance of showers and thunderstorms each day. Temperatures
remain above normal through Thursday, then cool into the 60s
Friday and stay closer to average through the weekend.

&&

.DISCUSSION...
Tonight through Thursday afternoon: Above average temperatures will
continue through Thursday afternoon as the deep low centered over
the SF bay area forces the northern edge of the ridge located over
the central US to nose into the Inland Northwest from the east.
Temperatures are currently sitting in the upper 70s to mid 80s, with
the warmer temperatures across northeast Washington and the northern
Panhandle and the coolest temperatures in the Columbia Basin and the
L-C Valley. That seems wrong, right? Nope. Since the ridge is nosing
in from the east, the warmest 850mb temperatures around 18-20C are
located over northeast Washington and the northern Panhandle.
Current temperatures are running 10 to 20 degrees warmer than this
time yesterday.

Current radar imagery is showing convection beginning to fire up
over Lehmi County, Idaho, which lines up pretty well with the 12Z
run of the HRRR and somewhat similar to the HRW-FV3. Models
continue to advertise a disturbance rotating around the deep low
over California to push northward up into the Idaho Panhandle
early this evening, into the Spokane area around the 8pm-10pm time
frame and into northeast Washington and the Okanogan Highlands
after 2AM. Recent SPC meso analysis shows MUCAPE values over the
Inland Northwest around 1000-2000 J/kg, but there is still a bit
too much convective inhibition (CIN) to see surface initiation
right now. Temperatures are continuing to warm at the surface and
eating away at the CIN, but the robust convection won't form until
the shortwave moves into the region. These ingredients will be
supportive of strong thunderstorms with frequent lightning. The
biggest concern will be gusty outflow winds. DCAPE around 900 to
1100 J/kg along with dry air at the surface will be be supportive
to see wind gusts up to 50 mph, with about a 10 to 15% chance to
see wind gusts up to 58 mph. Hail will also be a concern as steep
lapse rates, along with the MUCAPE to 2000 J/kg which will support
strong updrafts. The limitation will be the lack of strong
vertical shear, which would inhibit the hail growth. Because of
this, I do believe most hail to be below an inch in diameter, but
isolated storms with hail up to an inch will be possible. The
convection should taper off by early Wednesday morning. Another
round of convection is expected to fire on Wednesday/Wednesday
evening with the best chances expected over the Lower Columbia
Basin, Blue Mountains and near the Cascades. Chances for
thunderstorms will decrease Thursday as the deep low begins to
move up into the Inland Northwest for a dramatic shift in the
weather pattern. /vmt

Thursday night through Saturday: Anticipate wet and cooler weather.
The upper level low circulating across CA will gradually fill and
eject as a weaker trough across the region. The easterly flow of
moisture around the north side of the trough remain as a steady
source of moisture as precipitable waters reach near one inch
across the Inland NW on Friday. A deformation band focuses the
bulk of this precipitation across the Idaho Panhandle into north-
central Washington with the threat of moderate to heavy rain.
There’s a range of 30-45% of 0.50 inch rain in 24 hours Thursday
night into Friday from the central Idaho across the northern
counties of Washington. As for inch rainfall chances, its near 25%
for the central Idaho Panhandle. Instability lingers with the
potential for evening and afternoon thunderstorms through Friday.
This added rainfall along with the recent snow melt from warm
temperatures will push many rivers and streams to peak levels by
this weekend with several forecast to exceed flood stage. The more
impactful weather will be widespread showers across the region
and cooler temperatures. Anticipate daytime temperatures Friday
and Saturday about 15 to 20 degrees cooler than experienced this
week, and actually below normal for early May.

Saturday night through Tuesday: The upper level trough remains
over the Inland NW through the weekend and early next week as
another area of low pressure off the WA/OR coast. Showery
conditions persist especially during the afternoon and evening
hours, although amounts should remain lighter. Temperatures on the
cool side and below climatological normals. Nighttime temperatures
dip back into the 30s especially early Monday morning and Tuesday
morning. Any eager gardeners may need to keep an eye on their new
plantings especially in the valleys of the northern Idaho
Panhandle and northeast Washington early next week. The
combination of the lighter precipitation and cooler temperatures
should slow the runoff and river levels should slowly recede
during the upcoming week. /rfox.

&&

.AVIATION...
00Z TAFS: Showers have begun to develop over southern Idaho. These
will continue to move northwestward through the Idaho Panhandle
and then into the Spokane area through the evneing. Models
continue to show the showers/thunder in the LC Valley/Palouse
around 00z-02z and around Spokane/CdA around 02-05z. The HREF is
suggesting the possibility (30-40% chance) of wind gusts above 30
mph in the Spokane area with the thunderstorms. Any thunderstorms
which form will be capable of producing moderate sized hail as
well. The threat will wane at all sites after 10z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  82  54  80  50  57 /  40  10   0  10  60  70
Coeur d'Alene  53  81  53  82  51  59 /  50  10   0  10  60  80
Pullman        52  82  53  73  48  53 /  30   0  10  20  70  80
Lewiston       56  88  57  80  56  62 /  30   0  10  30  70  80
Colville       53  82  50  86  52  67 /  40  10   0  10  50  80
Sandpoint      53  78  53  82  53  64 /  30  10   0  10  60  80
Kellogg        55  79  56  82  54  58 /  50  10   0  20  60  90
Moses Lake     54  86  56  80  52  62 /  10   0  10  10  60  60
Wenatchee      58  84  58  81  54  60 /  10  10  20  20  50  60
Omak           57  83  56  86  57  66 /  30  30   0  10  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 2, 5:07 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
507 PM PDT Tue May 2 2023

IDZ004-030030-
Central Panhandle Mountains ID-
507 PM PDT Tue May 2 2023

...A strong thunderstorm will impact portions of southwestern
Shoshone County through 530 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of St. Maries. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4725 11608 4716 11619 4720 11632 4734 11632
TIME...MOT...LOC 0006Z 117DEG 4KT 4722 11622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SVH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:07 PM PDTSpecial Weather StatementOTXShoshone23 min
May 2, 5:14 PM PDTSevere Thunderstorm WarningOTXShoshone46 min
May 2, 7:20 PM PDTSpecial Weather StatementOTXShoshone40 min
May 2, 8:16 PM PDTSpecial Weather StatementOTXShoshone29 min
May 2, 9:34 PM PDTSpecial Weather StatementOTXKootenai26 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.